Main Article Content
If you suffer from epilepsy, you will likely need antiepileptic medication for the rest of your life (AEDs). Chronic AED treatment usage has been linked to decreased bone density and an increased risk of fracture during the last four "decades (Kruse, 1968; Lee et al., 2010; Petty et al., 2007). As previously demonstrated by recent clinical data, AEDs over the long run alter bone mineral density (BMD), increase the risk of fracture, and result in overt osteomalacia (Shiek et al., 2012; Espinosa et al., 2011). AED-induced bone effects have been observed at prevalence rates of up to 50%. (Valsamis et al., 2006). Bone microarchitecture and BMD are extensively modulated not only by AEDs but also by the illness itself, increasing the risk of fractures (Valsamis et al., 2006; Pack et al., 2008). Bony changes and increased fracture risk may be due to a variety of causes, including use of AEDs, seizure-related falls, trauma, and a sedentary lifestyle (Khanna et al., 2009").
AED-related bone "fragility is likely caused by a number of mechanisms that are still poorly understood, but AEDs that have been shown in the literature to cause bone metabolism problems are those that are strong inducers of the cytochrome P450 (CYP 450) monoxygenase system (phenytoin, carbamazepine, and phenobarbitone), which affects the calcium-vitamin D axis by reducing bioavailable vitamin D and causing hypocalc (Valsamis et al., 2006; Khanna et al., 2009). Even while this has long been assumed to be the major mechanism causing AED-induced bone loss, this isn't always the case for a variety of reasons. For one, not all individuals with bony deficiency have low levels of vitamin D. (Pack et al., 2011) In the second place, enzyme inhibitor AEDs have been linked to skeletal problems (Boluk et al., 2004). Hypovitaminosis K, calcitonin insufficiency, decreased calcium absorption from the digestive tract, hyperhomocysteinemia, and low" oestrogen levels during AED medication might all have an impact on bone health (Fitzpatrick, 2004; Khanna et al., 2009, 2011).